Antihistamine/antitussive/expectorant (By mouth)
Treats cough and congestion.
Lexatussin DM, Genexpect-SF, TusnelThere may be other brand names for this medicine.
When This Medicine Should Not Be Used:You should not use this medicine if you have had an allergic reaction to an antihistamine or any other cough or cold medicine. You should not use this medicine if you are also using an MAO inhibitor (MAOI) such as Eldepryl®, Marplan®, Nardil®, or Parnate®. Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years old. Using these medicines in very young children might cause serious or possibly life-threatening side effects.
How to Use This Medicine:
Liquid, Tablet, Capsule
- Your doctor will tell you how much of this medicine to use and how often. Do not use more medicine or use it more often than your doctor tells you to.
- If you are using this medicine without a prescription, follow the instructions on the medicine label.
- Measure the oral liquid medicine with a marked measuring spoon, oral syringe, or medicine cup. You may need to shake the medicine container before you open it.
If a dose is missed:
- If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.
How to Store and Dispose of This Medicine:
- Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
- Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any outdated medicine or medicine no longer needed.
- Keep all medicine away from children and never share your medicine with anyone.
Drugs and Foods to Avoid:
Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.
- Do not use other medicines that contain a cough suppressant, a decongestant, or an antihistamine. You may be getting more than a safe amount of these medicines.
- Make sure your doctor knows about any other medicines you are using. This includes nonprescription (over-the-counter) medicines and supplements.
- Do not drink alcohol while you are using this medicine.
Warnings While Using This Medicine:
- Make sure your doctor knows if you are pregnant or breast feeding. Tell your doctor about any medical conditions you have.
- This medicine may hide the warning signs of certain serious medical conditions. Do not use this medicine for a chronic (long-term) cough unless your doctor tells you to.
- This medicine can make you drowsy or restless. Avoid driving, using machines, or doing anything else that could be dangerous if you are not alert. Avoid taking at bedtime if it makes you restless.
- Children may be more sensitive to this medicine than adults, especially if they take too much. Always read the medicine label closely so you give your child the right amount. Ask your pharmacist or doctor if you are not sure how much medicine to give your child.
- If your symptoms do not improve or if they get worse, call your doctor.
- This medicine might contain phenylalanine (aspartame). This is only a concern if you have a disorder called phenylketonuria (PKU), which is a problem with amino acids. Talk to your doctor before using this medicine if you have PKU.
Possible Side Effects While Using This Medicine:
Call your doctor right away if you notice any of these side effects:
- Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
If you notice these less serious side effects, talk with your doctor:
- Dry mouth, nose, or throat.
If you notice other side effects that you think are caused by this medicine, tell your doctor
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088Last Updated:
Copyright © 1984-
Thomson Micromedex. All rights reserved.